Yes. Depression has been associated with weight gain and weight loss. It’s usually a matter of degree; when people are mild to moderately depressed, they tend to eat more. Some people refer to this as “stress eating.” When someone is very depressed, they sometimes stop eating altogether and, in severe cases, may even have to be hospitalized and fed intravenously. There is a known association between decreased serotonin – which is associated with depression – and increased appetite/hunger. (Interestingly, studies have shown that people with anorexia nervosa have abnormally increased serotonin activity which may partly explain how they can eat so little.)
Most modern anti-depressants, especially the SSRI (Selective Serotonin Reuptake Inhibitors) like Prozac and Zoloft, are associated with either weight loss or no weight gain. The companies making both Zoloft and Prozac have studied their effect on weight and determined that people lose an average of 16 pounds in four months, but regain 12 of the 16 pounds by the end of 12 months. Some anti-depressants, Wellbutrin in particular, have been shown (usually) to result in a decrease in appetite and increase in weight loss.
There is a class of anti-depressants that have been associated with considerable weight gain. One example is Elavil (generic name amitriptyline). It is a less-expensive anti-depressant, often preferred by managed care, and is also an effective medication for preventing migraine headaches. Some people have gained a lot of weight after starting Elavil.
If you are concerned about any medication that you are taking and the potential for weight gain, please discuss your concerns with your primary health care provider before making any changes to your medication regimen.